Alert archive / Illinois / Flash Flood Warnings in 2009

Flash Flood Warning 36, NWS Paducah, KY

July 11, 2009Jefferson County, Illinois

NWS Paducah, KY issued this flash flood warning at Jul 11, 2009, 7:48 AM CDT for Jefferson County, Illinois. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 11, 2009, 7:48 AM CDT (12:48 UTC)
Expired
Jul 11, 2009, 10:45 AM CDT
In force
3 hr
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Flood severity
None

County Jefferson County, IL

The radar

The Evansville,IN radar (KVWX), 105 km from the middle of the area, began a volume at 12:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 0.8 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2009-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1982 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2009-07-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 110 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1982 J/kg
Mixed-layer CIN
-40 J/kg
Mixed-layer LCL
699 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
110 m²/s²
0-3 km storm-relative helicity
110 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this flash flood warning went out at Jul 11, 6:31 AM CDT, 1 hour 17 minutes earlier.

Area forecast discussion, Jul 11, 6:31 AM CDT, 1 hour 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
631 AM CDT SAT JUL 11 2009

.UPDATE...

UPDATED AVIATION SECTION FOR 12Z TAF ISSUANCE.

&&

.DISCUSSION /ISSUED 330 AM CDT SAT JUL 11 2009/...
FORECAST CONTINUES RATHER MUDDLED WITH THIS PACKAGE ISSUANCE.
MESOSCALE BAROCLINIC /THERMAL/ INTERACTIONS BETWEEN AND AROUND
GROWING/DECAYING CONVECTIVE SYSTEMS ALONG AND TO THE N OF A SURFACE
FRONTAL BOUNDARY WILL COMPLICATE MATTERS. AFOREMENTIONED FRONT WILL
EASE SOUTH TOWARD NRN PORTIONS OF THE FORECAST AREA THIS TODAY...
AND THIS IS WHERE STORMS WILL BE MORE LIKELY /ALONG THE I 64
CORRIDOR/. GIVEN DRY LOW LEVEL SOUNDING PROGS...COULD BE SOME
DAMAGING WIND GUSTS IN ANY STRONGER CONVECTION.

FRONT WILL LIKELY BECOME STATIONARY NEAR/ALONG THE OH RIVER THIS
WEEKEND AS MID LVL SHORT WAVES PROPAGATE SE IN H50 NW FLOW REGIME.
TIMING OF THESE RIPPLES OF ENERGY ALONG THE FRONT WILL NOT BE AN
EASY TASK. ONE SUCH WAVE SHOULD PROPAGATE INTO THE REGION THIS
EVENING...ENHANCING STORM CHCS ALONG THE FRONT. THEN...GFS/ECMWF
BRING A MORE DEFINED FEATURE SE ACROSS THE REGION SUNDAY NIGHT.
HOWEVER...THE MODELS DISAGREE ON THE SFC FRONTAL POSITION BY THAT
TIME. THE GFS TAKES THE CONVECTIVE COMPLEX FARTHER NE THAN THE
ECMWF...WHICH BRINGS IT RIGHT OVER THE QUAD STATE. WILL MAINTAIN
HIGH CHC POPS FOR NOW...AND POSSIBLY LET THE DAY SHIFT HONE IN ON
TIMING LOCATION IF MODEL TRENDS CONVERGE ON A SOLUTION. WHERE THE
STORMS DO FORM...SHOULD BE ENOUGH SHEAR ALOFT TO RAISE A CONCERN FOR
BOW SEGMENTS AND DAMAGING WINDS.

FRONT WILL BE IN NO HURRY TO LEAVE THE REGION MONDAY EITHER...SO
WILL NEED TO CONTINUE CHC POPS FOR THEN TOO. FINALLY LOOKS AS THOUGH
THE MID LEVEL RIDGE BRINGING SEVERE HEAT TO THE SRN PLAINS/TX WILL
BUILD NE TUE/WED TIME FRAME...SO SHOULD SEE THE FRONT LIFT OR WASH
OUT IN THAT TIME FRAME. THIS WILL LEAD TO DECREASING POPS AND
INCREASING HEAT AS WE HEAD INTO MID WEEK.

&&

.AVIATION...
SCATTERED THUNDERSTORMS...SOME WITH HEAVY RAINFALL...EXPECTED AT THE
TAF SITES MAINLY FROM LATE MORNING AND THROUGH THE AFTERNOON HOURS.
VFR CONDITIONS EXPECTED A MAJORITY OF THE TAF PERIOD...EXCEPT MVFR
CIGS AND MVFR TO EVEN IFR VSBYS POSSIBLE WITH ANY SHOWERS OR
STORMS.  LIGHT SOUTH WINDS WILL BECOME SOUTHWEST AND INCREASE TO 8
TO 12KTS WITH SOME HIGHER GUSTS BY LATE MORNING.  DECREASING
THUNDERSTORM CHANCES AND WINDS EXPECTED AFTER 01Z.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&

MEFFERT/RST
Hazardous weather outlook, Jul 11, 4:59 AM CDT, 2 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
459 AM CDT SAT JUL 11 2009

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-121000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
459 AM CDT SAT JUL 11 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THERE IS SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY AND TONIGHT.
DAMAGING WIND GUSTS AND HAIL WILL BE THE PRIMARY CONCERNS.
HOWEVER...AN ISOLATED TORNADO CANNOT BE RULED OUT. IN ADDITION...
ANY THUNDERSTORM THAT DEVELOPS DURING THIS TIME FRAME WILL BE
CAPABLE OF PRODUCING LOCALLY HEAVY RAINFALL AND FREQUENT DEADLY
LIGHTNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A SLIGHT RISK FOR SEVERE THUNDERSTORMS WILL CONTINUE SUNDAY AND
SUNDAY NIGHT. DAMAGING WIND GUSTS AND HAIL WILL BE THE PRIMARY
CONCERNS. AN ISOLATED TORNADO CANNOT BE RULED OUT. IN ADDITION...
ANY THUNDERSTORM THAT DEVELOPS DURING THIS TIME FRAME WILL BE
CAPABLE OF PRODUCING LOCALLY HEAVY RAINFALL AND FREQUENT DEADLY
LIGHTNING.

A SMALL CHANCE OF THUNDERSTORMS WILL BE POSSIBLE ACROSS PART OF
THE OUTLOOK AREA MONDAY THROUGH WEDNESDAY. AT THIS TIME...THE
PROBABILITY OF WIDESPREAD SEVERE WEATHER IS LOW.

MORE HUMID CONDITIONS WILL RETURN TO THE AREA NEXT TUESDAY THROUGH
THURSDAY. AFTERNOON HEAT INDEX READINGS ARE LIKELY TO RISE INTO
THE 100 TO 105 DEGREE RANGE DURING THIS TIME PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED THIS WEEKEND.

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 11, 10:11 AM CDTAreal Flood AdvisoryPAHMcCracken3 hr
Jul 11, 6:45 AM CDTAreal Flood AdvisoryPAHJackson, Jefferson, Perry, Wayne2 hr
Jul 11, 8:27 AM CDTAreal Flood AdvisoryPAHFranklin, Johnson, Union, Williamson3 hr
Jul 11, 8:48 AM CDTAreal Flood AdvisoryPAHJackson, Perry3 hr
Jul 11, 9:38 AM CDTFlash Flood WarningPAHFranklin, Jackson, Williamson3 hr
Jul 11, 10:44 AM CDTFlash Flood WarningPAHJefferson3 hr
Jul 11, 11:48 AM CDTAreal Flood AdvisoryPAHPerry117 min
Jul 11, 12:29 PM CDTFlash Flood WarningPAHJackson, Williamson2 hr
Jul 11, 2:29 PM CDTAreal Flood AdvisoryPAHFranklin, Williamson2 hr

Nearby

Flash Flood Warnings in Illinois, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.